Tornadoes · United States · Wyoming · 2005

F0 tornado, Byron to Lovell, Wyoming, June 1, 2005

From Byron to Lovell, this F0 tornado ran 4.0 miles across Big Horn County on June 1, 2005, touching down at 1:38 PM MDT and reaching 30 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
June 1, 2005
Touchdown
1:38 PM MDT (19:38 UTC)
Path length
4.0 miles (6.4 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
County
Big Horn County
Touchdown point
44.750, -108.500
Lift-off point
44.780, -108.420
Record number
202

What the Weather Service recorded

This tornado formed 5 miles east/southeast of Powell in Park County and entered Big Horn County about 6 miles southwest of Byron at 1229 MST. The tornado then continued for another half mile before dissipating 5.5 miles southwest of Byron at 1231 MST. This tornado formed over open country without damage, therefore it was rated as F0.

At 1238 MST, a tornado formed 8 miles southwest of Lovell and moved east to 4 miles south/southwest of Lovell before lifting off the ground. This tornado formed over open country resulting in no damage, therefore it was rated F0.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the tornado touched down at Jun 1, 2:21 AM MDT, 11 hours 17 minutes earlier.

Area forecast discussion, Jun 1, 2:21 AM MDT, 11 hours 17 minutes before
AREA FORECAST DISCUSSION...
NATIONAL WEATHER SERVICE RIVERTON WY
221 AM MDT WED JUN 1 2005

.SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
UPPER LOW DEPARTING INTO THE DAKOTAS EARLY THIS MORNING...WITH THE
NEXT SYSTEM ALREADY SPREADING PRECIP INTO THE WEST.  CENTER OF
CIRCULATION AROUND VANCOUVER ISLAND WITH MAIN SHORTWAVE PUNCHING INTO
WESTERN IDAHO EARLY THIS MORNING.  FAST JET ASSOCIATED WITH THE
WAVE AT 125KT.  THIS WILL GET THE WAVE INTO THE WEST AROUND 12Z...
CENTRAL AROUND 18Z AND THE EAST BY 00Z.  A LEADING WAVE
BROUGHT THE INITIAL BAND OF PRECIP INTO THE WEST AROUND 04Z LAST
EVENING.  ANOTHER LARGE SWATH ON SFX RADAR HEADING INTO
THE WEST.  WILL GO CATEGORICAL POPS AFTER 12Z FOR WEST.
THUNDERSTORMS ARE ISOLATED ATTM...BUT EXPECT THAT TO CHANGE LATE THIS
MORNING AND AFTERNOON. EXPECT SOME STRONG TO POSSIBLY SEVERE
THUNDERSTORMS IN THE BIG HORN BASIN...BIGHORN MOUNTAINS AND JOHNSON
COUNTY.  LIS TO -4 OVER THIS AREA...CAPES NEARING 1000 J/KG AND HIGH
TOTAL TOTALS IN THE UPPER 30S PROVIDING GREAT INSTABILITY. ALSO GOOD
UPPER DIFFLUENCE AND STEEP LAPSE RATES AROUND 8.5C/KM.  THE WEST WILL
BE ANOTHER AREA TO WATCH...THOUGH STABILITY INDICES NOT QUITE AS
BEEFY AS THEY ARE IN THE NORTH. SOMEWHAT MORE STABLE AIR BEHIND THE
WAVE. CYCLONIC FLOW AROUND OBLONG LOW WHICH EXTENDS FROM IDAHO
NORTHEAST INTO SOUTH CENTRAL CANADA (SASK.) THIS ACTUALLY CONSISTS OF
THE DAKOTA LOW AND THE PACIFIC LOW. RIGHT ENTRANCE REGION OF THE JET
SETS ACROSS THE FAR SOUTH TONIGHT THROUGH FRIDAY MORNING. THIS SHOULD
ACT AS A FOCUS FOR SOME SHOWERS AND A FEW AFTERNOON THUNDERSTORMS
DURING THIS TIME FRAME.  SOME WEAK INSTABILITY AROUND ELSEWHERE AND
WEAK DYNAMICS TO BRING A CHANCE OF SHOWERS AND STORMS. THE IDAHO
CENTER OF CIRCULATION MOVES EAST ACROSS WYOMING FRIDAY BRINGING MORE
DYNAMICS FOR ADDITIONAL SHOWERS AND STORMS.  THE NORTHERN CIRCULATION
ACTUALLY RETROGRADES KEEPING THE LOW AS A WHOLE OVER THE NORTHERN
ROCKIES THROUGH FRIDAY NIGHT. BASICALLY...UNSETTLED THROUGH THE
PERIOD. TEMPERATURES IN THE 50S AND 60S THROUGH THE PERIOD...
MOUNTAINS WILL SEE 40S TO 50S.

.LONG TERM...SATURDAY THROUGH WEDNESDAY...
UPPER LEVEL SOUTHWEST FLOW TO PERSIST ACROSS THE AREA INTO EARLY
NEXT WEEK. INITIAL UPPER LOW OVER NORTHERN ROCKIES AT THE START
OF THE FORECAST PERIOD LIFTS NORTHEAST AND IS REPLACED BY ANOTHER
UPPER LOW INTO THE PACIFIC NORTHWEST BY MONDAY. UPPER LEVEL IMPULSES
RIDING NORTHEAST ACROSS THE REGION WILL CONTINUE TO GIVE A
DAILY RISK FOR A STORM. HAVE MAINTAINED MORE DIURNALLY DRIVEN
CONVECTION THROUGH TUESDAY...WITH GREATEST COVERAGE IN THE
WEST/NORTHWEST. AS UPPER LEVEL SOUTHWEST FLOW STRENGTHENS OVER THE
AREA MON/TUES HAVE INCREASED WINDS AND TEMPERATURES EAST FO DIVIDE ON
STRONGER WARM AIR ADVECTION DURING THIS TIME. ALSO DECREASED THUNDER
RISK GIVEN ENHANCED DOWNSLOPE COMPONENT TO WIND. FOR NOW...HAVE PUT
OUT DRY FORECAST FOR WEDNESDAY AS THIS LATEST UPPER LOW IS
ADVERTISED TO LIFT NORTHEAST OF AREA.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

SHORT TERM...TWB
LONG TERM....FRIEDERS
Hazardous weather outlook, Jun 1, 2:50 AM MDT, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
250 AM MDT WED JUN 1 2005

WYZ001>020-022>030-021200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
250 AM MDT WED JUN 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ANOTHER STORM SYSTEM WILL MOVE ACROSS THE NORTHERN ROCKIES TODAY.
WIDESPREAD RAIN AND SNOW SHOWERS WILL MOVE ACROSS THE WEST THIS
MORNING.  A FEW THUNDERSTORMS ARE POSSIBLE AS WELL THIS MORNING.
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON ACROSS THE
AREA.  A FEW SEVERE THUNDERSTORMS ARE POSSIBLE IN THE BIG HORN
BASIN...BIGHORN MOUNTAINS AND JOHNSON COUNTY.  HAIL TO 1 INCH...
WIND GUSTS TO 60 MPH AND LIGHTNING WILL BE THE MAIN THREATS.  THE
ACTIVITY WILL TAPER OFF LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE STORM SYSTEM WILL LINGER OVER THE NEXT SEVERAL DAYS BRINGING
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HAIL AND STRONG WINDS.

TRIW

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Riverton, WY (KRIW), 12:00Z

7.6 hours before the tornado, 189 km from the path. June 1, 2005.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2005-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -83400, lifted condensation level 1659 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Riverton, WY at 12:00Z on 2005-06-01The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 77 square meters per square second, 0 to 6 km bulk shear 47 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-83400 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1659 m above ground
0-6 km bulk shear
47 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.8 K/km

Open this sounding in Storm Lab

The surface observations

Greybull/South Big Horn Cnty Apt (GEY), 41 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Billings radar (KBLX), 122 km away, was scanning. The volume nearest the touchdown began at 19:35 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2005 tornado in WyomingEvery tornado in Wyoming since 1950Warnings in force in Wyoming nowThe forecast where you are

The other tornadoes of June 1, 2005

9 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 13:04 AM CDTF0Kendall, TX0.330
June 111:03 AM CDTF0Hidalgo, TX0.140$10,000
June 111:15 AM CDTF0Hidalgo, TX0.240$30,000
June 11:17 PM MDTF0Big Horn, WY4.030
June 11:40 PM MDTF0Big Horn, WY10.020
June 12:45 PM CDTF0Wagoner, OK0.130
June 17:33 PM MDTF1Hettinger, ND11.070
June 17:53 PM MDTF1Hettinger, ND16.070
June 18:45 PM MDTF1Stark, ND4.050

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.